Alert archive / California / Special Marine Warnings in 2018

Special Marine Warning 2, NWS Eureka, CA

April 11, 2018

NWS Eureka, CA issued this special marine warning at Apr 11, 2018, 12:55 PM PDT. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2018, 12:55 PM PDT (19:55 UTC)
Expired
Apr 11, 2018, 1:45 PM PDT
In force
50 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WHUS56 KEKA 111955
SMWEKA
PZZ410-450-455-470-475-112045-
/O.NEW.KEKA.MA.W.0002.180411T1955Z-180411T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Eureka CA
1255 PM PDT WED APR 11 2018

The National Weather Service in Eureka California has issued a

* Special Marine Warning for...
  Coastal waters from Cape Mendocino to Pt. Arena CA out 10 nm...
  Coastal waters from Pt. St. George to Cape Mendocino CA out 10 
  nm...  
  Humboldt Bay Bar... 
  Waters from Cape Mendocino to Shelter Cove CA from 10 to 60 nm... 
  Waters from Pt. St. George to Cape Mendocino CA from 10 to 60 nm...

* Until 145 PM PDT

* At 1253 PM PDT, a strong line of showers along an advancing cold 
  front was located along a line extending from 14 nm west of Pt. 
  St. George to 39 nm southwest of Cape Mendocino, moving northeast 
  at 30 knots.

  HAZARD...Wind gusts to 40 knots...with sustained winds of 30 kt. 

  SOURCE...Radar indicated. 

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves. 

* Locations impacted include...
  Crescent City, Pt. St. George and 20nm W Of Point St. George. 

LAT...LON 4178 12426 4155 12409 4147 12394 4154 12408
      4114 12416 4104 12412 4081 12415 4085 12409
      4083 12408 4071 12426 4071 12427 4063 12426
      4060 12418 4062 12424 4063 12432 4044 12441
      4026 12436 4016 12426 4002 12534 4178 12478
TIME...MOT...LOC 1953Z 240DEG 31KT 4185 12457 4014 12517 

HAIL...0.00IN
WIND...40KTS

$$

BC

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Apr 11, 3:37 AM PDT, 9 hours 18 minutes earlier.

Area forecast discussion, Apr 11, 3:37 AM PDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
337 AM PDT Wed Apr 11 2018

.SYNOPSIS...Moderate to locally heavy rain is expected during
Wednesday afternoon as a front moves east across the region.
Showers will continue behind the front Wednesday night and
Thursday, with isolated thunderstorms and small hail possible
along the coast, and light mountain snow likely over the interior.
Drier weather is expected during Friday and Saturday, followed by
additional rain and mountain snow on Sunday and Monday.

&&

.DISCUSSION...Strong frontal ascent will move east across the
region this afternoon, and though moisture will not be particularly
anomalous, moderate to locally heavy rain will be possible
(particularly over the mountains of Del Norte and northern
Humboldt Counties). Meanwhile, a cold unstable airmass will spread
east across northwest California behind the front tonight.
Lightning data shows scattered strikes occurring within the post
frontal airmass Wednesday morning over the northeast Pacific.
Thus, confidence has increased slightly in isolated thunderstorm
and small hail potential along the Humboldt/Del Norte coast
Wednesday night.

Otherwise, snow levels are forecast to fall to 2500-3000 feet
tonight. This will favor light snow for interior highway passes,
with higher totals in excess of 4 inches probable above 4000 feet.
The higher amounts above 4000 feet would be sufficient for an
advisory, but elected not to issue due to highest snowfall totals
occurring over unpopulated areas of far eastern Del Norte,
northern and southeastern Trinity, and northeast Mendocino
Counties.

Light showers will continue through Thursday, followed by upper
ridging and drier weather Friday and Saturday. The upper ridge
will be shunted east going into Sunday as a large upper low enters
the NERN PAC. The upper-low will be accompanied by very cold
midlevel temperatures (2 to 3 standard deviations below CLIMO at
500 mb), which will support additional mountain snowfall Sunday
and Monday, as well as isolated thunderstorms and small hail near
the coast.

&&

.AVIATION...VFR conditions early this morning will start to
deteriorate by late morning into this afternoon as an approaching
cold front generates a period of moderate to heavy rain.
Conditions for the most will fall to MVFR, however IFR cigs and
vsbys will be possible in heavy rain this afternoon, primarily at
CEC. Moist NW flow along with a weak disturbance aloft will
generate additional bouts of rain and MVFR cigs and vsbys through
tonight. The front will also generate fairly brisk south-
southeasterly winds this morning, especially at CEC. Winds will
rapidly shift around to the west and northwest and become gusty by
this evening in the cooler more unstable air behind the front.

&&

.MARINE...A cold front will move across the waters today
generating another round of robust southerly winds. Winds will
rapidly shift around to the W-NW and become gusty in the cooler
more unstable air behind the front by this evening. A secondary
westerly wind surge may follow on Thu, however, guidance has been
consistent with mostly sub-advisory level winds, 20 kt or less.
With slightly more unstable conditions on Thu, higher
instantaneous peak gusts in and around showers or storms should be
expected. Going into Fri-Sun, winds overall look to remain rather
bland with the only question being another weak front that will
approach either Fri night or Sat. The potential for strong winds
(southerly or northwest) with this front remains very low at the
moment.

Both long period westerly swell and short period southerly wind
waves will build today. The swell continue to build tonight, with
significant wave heights reaching 15 ft on Thu. Hazardous seas
will continue on Fri, though the swell will start to trend
downward. Another long period swell will build over the weekend
and heights may once again reach or exceed 10 ft.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     4 AM PDT Saturday for PZZ450.

     Small Craft Advisory until 4 AM PDT Saturday for PZZ470.

     Small Craft Advisory from 9 AM this morning to 4 AM PDT Saturday
     for PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Apr 11, 3:04 AM PDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
304 AM PDT Wed Apr 11 2018

CAZ102-105>108-110-111-113-121015-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
304 AM PDT Wed Apr 11 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Light snow will be possible at highway pass levels tonight. Heavier
snowfall in excess of 4 inches will be possible for elevations above
4000 feet.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light mountain snow showers will continue during Thursday.
Additional mountain snow will be possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-112-121015-
Mendocino Coast-Southwestern Mendocino Interior-
304 AM PDT Wed Apr 11 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated thunderstorms and small hail will be possible Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-121015-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
304 AM PDT Wed Apr 11 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A slight chance of thunderstorms and small hail exists Wednesday
night.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated thunderstorms and small hail will be possible Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 1:33 PM PDTSpecial Weather StatementEKADel Norte12 min
Apr 11, 1:43 PM PDTSpecial Marine WarningEKA32 min
Apr 11, 1:55 PM PDTSpecial Weather StatementEKADel Norte, Humboldt35 min
Apr 11, 2:13 PM PDTSpecial Marine WarningEKA32 min
Apr 11, 2:31 PM PDTSpecial Weather StatementEKAHumboldt29 min
Apr 11, 3:00 PM PDTSpecial Weather StatementEKAHumboldt15 min
Apr 11, 3:21 PM PDTSpecial Weather StatementEKAMendocino39 min
Apr 11, 4:37 PM PDTSpecial Weather StatementEKAHumboldt23 min

Nearby

Special Marine Warnings in California, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.